Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 11, NWS Birmingham, AL

February 24, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 24, 2009, 3:05 AM CST for 39 counties in Alabama. It took effect at Feb 24, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2009, 3:05 AM CST (09:05 UTC)
In effect from
Feb 24, 2009, 12:00 PM CST
Expired
Feb 24, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3164 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 240905
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 AM CST TUE FEB 24 2009

ALZ011>015-017>050-250000-
/O.UPG.KBMX.FW.A.0007.090224T1800Z-090225T0000Z/
/O.NEW.KBMX.FW.W.0011.090224T1800Z-090225T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
305 AM CST TUE FEB 24 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA THROUGH
THE AFTERNOON HOURS. RELATIVE HUMIDITY VALUES WILL AGAIN DROP NEAR
OR BELOW 25 PERCENT FOR SEVERAL HOURS AFTER NOON TODAY...
CREATING A HIGH FIRE DANGER. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 23, 11:25 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 23, 11:25 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CST MON FEB 23 2009

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

HIGH CLOUDS BEGINNING TO INCREASE ACROSS THE WEST AND WILL SPREAD
INTO THE AREA THROUGH THE NIGHT. OVERALL FORECAST ON TRACK AND ONLY
MADE SOME MINOR HOURLY CHANGES. UPDATES WILL BE OUT SHORTLY.

&&

.AVIATION...00Z TAF DISCUSSION.

INCREASING HIGH LEVEL CLOUDS ARE EXPECTED ACROSS THE AREA
THROUGH THE FORECAST PERIOD.  VFR CONDITIONS FOR ALL SITES.

&&

.FIRE WEATHER...

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL AREAS ACROSS CENTRAL
ALABAMA TOMORROW DUE TO THE POSSIBILITY OF PROLONGED PERIODS OF
BELOW 25 PERCENT HUMIDITY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
A FIRE WEATHER WATCH IS IN EFFECT TUESDAY FOR ALL OF CENTRAL
ALABAMA FROM NOON UNTIL 6 PM.

&&

KSL
Hazardous weather outlook, Feb 23, 6:26 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST MON FEB 23 2009

ALZ011>015-017>050-250028-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
626 PM CST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RELATIVE HUMIDITIES WILL DROP AGAIN ON TUESDAY AFTERNOON...
CREATING A HIGH FIRE DANGER.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON FRIDAY
WITH THE PASSAGE OF A COLD FRONT.  TIMING AND OTHER DETAILS ARE STILL
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

KSL

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.